Alert archive / Mississippi / Tornado Warnings in 1996
Tornado Warning 26, NWS Mobile, AL
NWS Mobile, AL issued this tornado warning at Sep 21, 1996, 8:23 AM CDT for Stone County, Mississippi. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 21, 1996, 8:23 AM CDT (13:23 UTC)
- Expired
- Sep 21, 1996, 9:15 AM CDT
- In force
- 52 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Stone County, MS
The radar
The Mobile radar (KMOB), 85 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 9:00 AM CDT | Thunderstorm Wind 50 | Mc Henry, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 1.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2229 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 7.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 211324 TORMOB MSC131-211415- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MOBILE AL 823 AM CDT SAT SEP 21 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 915 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST MISSISSIPPI ...STONE COUNTY AT 820 AM...MOBILE DOPPLER WEATHER RADAR INDICATED A POSSIBLE TORNADO WHICH IS CURRENTLY ENTERING SOUTHWEST STONE COUNTY MISSISSIPPI AND WILL MOVE EAST AT 20 MPH ACROSS SOUTHERN STONE COUNTY. THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON T\HE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at Sep 21, 3:13 AM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, Sep 21, 3:13 AM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 310 AM CDT SAT SEP 21 1996 TAIL END OF FNT ACRS CSTL AL/FL PNHDL...STMS DEVLPG OVR BALDWIN COUNTY APPRNTLY ALNG FNT. XPCT MORE DVLPMT AS UPPER JET MOVES ACRS FA TOWARD SR. DONT SEE SFC LOW DVLPG YET OVR PNHDL AS PER ETA 12H FCST BUT CUD HAPPEN AS UPPER JET MOVS ACRS TAIL END OF FNT. ETA HAS MOISTURE AND VV PEAKING BOUT THIS TIME ALSO. WUD THINK CURRENT STMS WUD WEAKEN AS THEY MOVE NE INTO DRIER AIR AND AWAY FROM BETTER LOW LVL SHEAR NEAR COAST. STMS MOVG INTO MS SHUD BE IN FA BY MID MORNING AND OUT OF FA BY LATE AFTERNOON AS UPPER TROF MOVES EAST. SELS HAS AREA IN SLGT RISK TODAY AND THIS DEPENDENT ON SPEED OF DEEPER MOISTURE RETURN.p (1) 82/65/88/64/ 5100 (2) 84/67/88/66 5100 11
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 9:15 AM CDT | Tornado Warning | MOB | Stone | 15 min |
Nearby
Tornado Warnings in Mississippi, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.